Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 9, NWS Pocatello, ID

August 12, 20177 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 12, 2017, 12:33 PM MDT for 7 counties in Idaho. It took effect at Aug 13, 2017, 12:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2017, 12:33 PM MDT (18:33 UTC)
In effect from
Aug 13, 2017, 12:00 PM MDT
Expired
Aug 13, 2017, 10:19 AM MDT
In force
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 167 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-366 J/kg
Mixed-layer LCL
2930 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS85 KPIH 121833
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1233 PM MDT Sat Aug 12 2017

IDZ422-475-476-131200-
/O.NEW.KPIH.FW.W.0009.170813T1800Z-170814T0600Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
1233 PM MDT Sat Aug 12 2017

...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT
SUNDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR IDAHO FIRE WEATHER 
ZONES 422, 475, AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon Sunday to midnight MDT
Sunday night. 

* AFFECTED AREA...Idaho fire weather zones 422...475...476.
  
* WIND...Gusty outflow winds are expected. Gusts may exceed 40
  mph.

* THUNDERSTORMS...Scattered thunderstorms are expected to develop
  early in the afternoon and progress southeast through the 
  evening.

* IMPACTS...any fires that develop will likely spread rapidly. New
  fire starts are possible. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
2 follow-up statements
337 
WWUS85 KPIH 131225
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
625 AM MDT Sun Aug 13 2017

IDZ422-475-476-140600-
/O.CON.KPIH.FW.W.0009.170813T1800Z-170814T0600Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
625 AM MDT Sun Aug 13 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR SCATTERED THUNDERSTORMS FOR IDAHO FIRE WEATHER
ZONES 422, 475, AND 476...

* AFFECTED AREA...Idaho fire weather zones 422...475...476.

* WIND...Gusty outflow winds are expected. Gusts may exceed 45 
  mph.

* THUNDERSTORMS...Scattered thunderstorms are expected to develop
  early in the afternoon and continue into the evening hours.

* IMPACTS...any fires that develop will likely spread rapidly.
  New fire starts are possible. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$
640 
WWUS85 KPIH 131619
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
1019 AM MDT Sun Aug 13 2017

IDZ422-475-476-131730-
/O.CAN.KPIH.FW.W.0009.170813T1800Z-170814T0600Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
1019 AM MDT Sun Aug 13 2017

...RED FLAG WARNING IS CANCELED FOR LIGHTNING FOR FIRE WEATHER 
ZONES 422, 475, AND 476...

The National Weather Service in Pocatello has cancelled the Red
Flag Warning. 

Scattered thunderstorm conditions are now expected to develop
north of the Idaho and Montana border. The Red Flag Warning has
been canceled for the Salmon Challis National Forest, the northern
portion of the Sawtooth National Forest, and adjoining Bureau of
Land Management lands.

$$

Messick

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 12, 2:55 AM MDT, 9 hours 38 minutes earlier.

Area forecast discussion, Aug 12, 2:55 AM MDT, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
255 AM MDT Sat Aug 12 2017

.SHORT TERM...Today through Monday. Monsoon moisture associated
with the upper ridge will again set off showers and isolated tstms
mainly over the mtns late this afternoon and evening. Isolated
tstms are possible this eve in the Snake River Plain due to
outflow boundary interaction. Tstms will be capable of producing
gusty outflow winds. On Sunday...an upper trof moves into the Pac
NW with an associated cold front pushing into the central mtns
during the afternoon. Scattered showers/isolated tstms are
expected to develop along the front and become more widespread Sun
night as vertical motions are enhanced by an upper jet core.
Precip amounts look fairly decent over the central mtns by Mon
morn. The front gradually slides southeastward through the fcst
area on Mon. Precip backs off some as the support from the upper
jet exits the area. Cooler temps also expected on Mon.

.LONG TERM...Tuesday through Saturday. The upper trof moves off to
the east on Tue...taking the precip with it. Drier northwest flow
prevails thru the end of the week. Temps steadily warm back up.

Hedges

&&

.AVIATION...Showers and isold tstms expected over the mtns late
this aftn and eve. Gusty outflow winds are possible near tstms.
Isold tstms are possible by eve in the Snake River Plain due to
outflow boundary interaction. Overall conditions expected to
remain VFR. Hedges

&&

.FIRE WEATHER...
Multiple fire weather concerns over the next week as
a pattern change is expected. First, a Pacific trough is expected to
move into Washington and Oregon by this evening. A cluster of
thunderstorms is expected to develop over these states and march
northeast this evening, possibly clipping Fire Weather Zones 475 and
476 with scattered thunderstorms this evening. Initially, this
activity was forecast to remain north of these areas. At this time,
confidence in scattered coverage not quite high enough to push fire
weather potential into the critical category, but it is elevated and
thunderstorm potential over the Salmon-Challis for this evening and
overnight will continue to be monitored. Elsewhere, isolated showers
and thunderstorms again possible this afternoon and evening. Any
activity will have the potential to produce gusty, erratic outflow
winds possibly up to 50 mph.

On Sunday, the Pacific trough will continue to progress eastward and
will drag a cold front towards SE Idaho. Ahead of the front, the
combination of near critical minimum relative humidity values and
near critical wind gusts will combine to create elevated fire
weather conditions across Fire Weather Zones 422, 475, 476, 410 and
425. Winds are expected to be strongest Sunday afternoon and
evening. Currently, forecast is borderline for critical fire weather
conditions, but will require continued monitoring. The cold front is
expected to reach the Salmon-Challis late Sunday. Isolated to
perhaps widely scattered thunderstorms will develop ahead of the
boundary late Sunday, with confidence a band of wetting rains
increasing in the development of a band of wetting rains behind the
front Sunday night into Monday morning over the Salmon-Challis,
spreading eastward into the Snake Plain during the day. Gusty winds
are possible along and behind the front. Finally, breezy and dry
conditions are expected Tue-Fri with critically low minimum relative
humidity values developing each day and marginally critical wind
gusts, potentially making for an active week. AD/Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:47 PM MDTSpecial Weather StatementPIHOneida43 min
Aug 12, 4:03 PM MDTSpecial Weather StatementPIHFranklin42 min
Aug 12, 4:31 PM MDTSpecial Weather StatementPIHCaribou14 min

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.